Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A still sharper region where $ \pi(x)-{\mathrm{li}}(x)$ is positive

Authors: Yannick Saouter, Timothy Trudgian and Patrick Demichel
Journal: Math. Comp. 84 (2015), 2433-2446
MSC (2010): Primary 11-04, 11A15, 11M26, 11Y11, 11Y35
Published electronically: February 12, 2015
MathSciNet review: 3356033
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the least number $ x$ for which a change of sign of $ \pi (x)-\mathrm {li}(x)$ occurs. First, we consider modifications of Lehman's method that enable us to obtain better estimates of some error terms. Second, we establish a new smaller upper bound for the first $ x$ for which the difference is positive. Third, we use numerical computations to improve the final result.

References [Enhancements On Off] (What's this?)

  • [Bac18] R. J. Backlund, Über die Nullstellen der Riemannschen Zetafunktion, Acta Math. 41 (1916), no. 1, 345-375 (German). MR 1555156,
  • [Dus98] P. Dusart, Autour de la fonction qui compte le nombre de nombres premiers, Ph.D. thesis, Université de Limoges, 1998.
  • [GD04] X. Gourdon and P. Demichel,
    The first $ 10^{13}$ zeros of the Riemann Zeta function, and zeros computation at very large height.
    , 2004.
  • [Kot08] Tadej Kotnik, The prime-counting function and its analytic approximations: $ \pi (x)$ and its approximations, Adv. Comput. Math. 29 (2008), no. 1, 55-70. MR 2420864 (2009c:11209),
  • [Leh66] R. Sherman Lehman, On the difference $ \pi (x)-{\rm li}(x)$, Acta Arith. 11 (1966), 397-410. MR 0202686 (34 #2546)
  • [Lit14] J. E. Littlewood, Sur la distribution des nombres premiers, Comptes Rendus 158 (1914), 1869-1872.
  • [Map] Maple, Maplesoft, a division of Waterloo Maple Inc., Waterloo, Ontario.
  • [Pla12] D. J. Platt, Computing $ \pi (x)$ analytically, See also http//, 2012.
  • [Sch76] Lowell Schoenfeld, Sharper bounds for the Chebyshev functions $ \theta (x)$ and $ \psi (x)$. II, Math. Comp. 30 (1976), no. 134, 337-360. MR 0457374 (56 #15581b)
  • [SD10] Yannick Saouter and Patrick Demichel, A sharp region where $ \pi (x)-{\rm li}(x)$ is positive, Math. Comp. 79 (2010), no. 272, 2395-2405. MR 2684372 (2011k:11124),
  • [Tru12] Timothy Trudgian, An improved upper bound for the argument of the Riemann zeta-function on the critical line, Math. Comp. 81 (2012), no. 278, 1053-1061. MR 2869049,
  • [vdL01] J. van de Lune, Unpublished, 2001.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11-04, 11A15, 11M26, 11Y11, 11Y35

Retrieve articles in all journals with MSC (2010): 11-04, 11A15, 11M26, 11Y11, 11Y35

Additional Information

Yannick Saouter
Affiliation: Institut Telecom Brest, Department Informatique, CS 83818, 29238 Brest, Cedex 3 France

Timothy Trudgian
Affiliation: The Australian National University, Mathematical Sciences Institute, Building 27, ACTON, ACT 0200 Australia

Patrick Demichel
Affiliation: Hewlett-Packard France, 91947 Les Ulis, Cedex France

Received by editor(s): June 11, 2013
Received by editor(s) in revised form: December 4, 2013
Published electronically: February 12, 2015
Additional Notes: The second author was supported in part by ARC Grant DE120100173.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society